Thunderstorm Wind, Coffee
- When
- March 27, 5:30 AM CST
- Where
- Coffee County, Elba
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.410, -86.070
Several trees were blown down in Elba.
A line of severe thunderstorms moved east across southeast Alabama during the morning of the 27th and produced scattered reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A line of severe thunderstorms moved east across southeast Alabama during the morning of the 27th and produced scattered reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 27, 4:04 AM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 AM EDT FRI MAR 27 2009
.UPDATE...WILL BE UPDATING ALL PRODUCTS FOR TORNADO WATCH 75 COVERING
SE ALABAMA AND THE EASTERN FLORIDA PANHANDLE WEST OF THE
APALACHICOLA RIVER.
&&
...PREVIOUS DISCUSSION FOLLOWS...
...POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL CONTINUES
THROUGH SATURDAY...
.SHORT TERM (TODAY THROUGH SUNDAY)...WAVE IN THE SUBTROPICAL JET HAS
KICKED OFF AN IMPRESSIVE MESOSCALE CONVECTIVE COMPLEX ALONG THE
CENTRAL GULF COAST THIS MORNING. THE INTENSE DEVELOPMENT OF THIS
WAVE WILL PUSH THE MAIN RAIN/SEVERE EVENT FOR TODAY INTO THE MORNING
HOURS...RATHER THAN THE AFTERNOON. 00Z NAM IS QUITE INTENSE AND FAST
BRINGING A MESO-LOW INTO SOUTHERN ALABAMA BY 12Z AND INTO SOUTHWEST
GEORGIA BY 18Z. THIS SOLUTION ALSO LEADS TO A LARGE SWATH OF
MODERATE/HEAVY PRECIP ACROSS MOST OF THE CWA THROUGH THE MORNING
HOURS...BEFORE THE OFFENDING SHORTWAVE EXITS THE REGION DURING THE
AFTERNOON. 00Z GFS IS ACTUALLY MORE INTENSE WITH THE LOW PRESSURE
CENTER...BUT PUSHES THE TRACK A LITTLE FARTHER NORTH. BOTH MODELS
SHOW IMPRESSIVE LOW LEVEL KINEMATIC FIELDS BETWEEN NOW AND 18Z
FRIDAY...WITH A 50-70 KNOT 850MB JET AND RESULTING HELICITY VALUES
WELL OVER 1000 M2/S2. LIMITING FACTOR WILL BE INSTABILITY...OWING
PRIMARILY TO THE MORNING TIMING OF THE ENERGY.
HOWEVER...INSTABILITY WILL NOT BE ZERO...SO STORM EVOLUTION WILL
HAVE TO MONITORED VERY CAREFULLY DURING THE NEXT 12 HOURS OWING TO
THE EXTREME LOW LEVEL SHEAR.
BY AFTERNOON...THE SHORTWAVE SHOULD BE EXITING THE REGION TO THE
NORTHEAST...LEAVING SUBSIDENCE IN IT WAKE. THIS SHOULD KEEP SHOWER
ACTIVITY LIMITED AHEAD OF THE NEXT SYSTEM SCHEDULED FOR SATURDAY.
BY FRIDAY NIGHT AND SATURDAY...INTENSE UPPER LOW EXPECTED TO BE
MOVING THROUGH OKLAHOMA WITH CYCLOGENESIS ONGOING ACROSS THE
ARKLATEX. AS THE UPPER LOW MOVES EAST AND THE SFC LOW LIFTS
NORTHEAST ON SATURDAY...STRONG COLD FRONT EXPECTED TO SWEEP EAST
ALONG THE GULF COAST WITH A HIGH POPS FOR THE ENTIRE CWA. STRONG
KINEMATIC FIELDS AND SUFFICIENT INSTABILITY WILL ALSO BE IN PLACE
FOR POTENTIAL SEVERE WEATHER ACROSS THE AREA.
COOLER AND DRIER AIR MASS WILL MOVE INTO THE REGION FOR SUNDAY.
FLOOD WATCH IS CERTAINLY STILL ADVISABLE FOR THE NORTHWESTERN
PORTION OF THE CWA WITH THE POTENTIAL FOR 2 TO 3 INCHES OF
ADDITIONAL RAINFALL ACROSS THE AREA TODAY. THIS IS IN ADDITION TO
THE SOLID 1.5 TO 2.0 INCHES WHICH FELL OVER THE PANHANDLE ON
THURSDAY. THE HEAVIER RAINFALL AMOUNTS EXTENDED EAST INTO THE BIG
BEND THURSDAY AFTERNOON AND EVENING...WARRANTING A POSSIBLE EASTWARD
EXTENSION OF THE WATCH. AT THIS TIME...HEAVIEST MODEL QPF REMAINS
ACROSS THE PANHANDLE AND SOUTHEAST ALABAMA...AND LATEST RADAR TRENDS
SUPPORT THIS...SO WILL HOLD OFF ON ANY EXTENSION FOR NOW.
HOWEVER...LATEST OBS ARE INDICATING A POSSIBLE WARM FRONTAL BOUNDARY
DEVELOPING ALONG THE COAST EARLY THIS MORNING. IF THIS FEATURE
PERSISTS...IT COULD PROVIDE A FOCUS FOR HEAVIER RAIN IN THE BIG BEND
DURING THE NEXT 12 HOURS. WILL CONTINUE TO MONITOR SITUATION.
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...IN THE WAKE OF EXITING
COLD FRONT...RIDGING AT THE SURFACE AND ALOFT WILL DOMINATE THE
SOUTHEAST SUNDAY NIGHT THROUGH MONDAY NIGHT. THE NEXT SURFACE LOW
AND COLD FRONT OVER THE PLAINS WILL MOVE EAST TO THE MS VALLEY
TUESDAY MORNING...AND INTO THE APPALACHIANS WITH A TRAILING FRONT
TO THE SOUTHWEST ACROSS SOUTHERN GA TO LOW PRESSURE WAVE ALONG THE
CENTRAL GULF COAST TUESDAY NIGHT/WEDNESDAY MORNING. SURFACE LOW
WILL MOVE NORTHEAST ALONG FRONT TO COASTAL WATERS EAST OF MYRTLE
BEACH SC WEDNESDAY EVENING. FRONT OVER THE REGION WILL RETREAT
NORTH AS A WARM FRONT THURSDAY AS ANOTHER LOW MOVES FROM THE RED
RIVER OF TX NORTHEAST TOWARD THE OH VALLEY THURSDAY NIGHT. FRONT
WILL PASS THROUGH ACROSS THE REGION ON FRIDAY...WITH PRECIP ENDING
FROM WEST TO EAST. DAYTIME TEMPS DURING THE PERIOD WILL AVERAGE
NEAR CLIMO. NIGHTTIME LOWS WILL AVERAGE SLIGHTLY BELOW CLIMO
MONDAY AND TUESDAY...THEN MODERATE TO ABOVE CLIMO FOR WEDNESDAY
THROUGH FRIDAY.
&&
.AVIATION...OUTSIDE OF MVFR TO IFR CIGS AT KDHN AND KPFN...EXPECT
VFR CIGS OVERNIGHT. SIGNIFICANT PRECIP SHOULD REMAIN TO THE WEST AND
NORTHWEST OF KDHN THROUGH AT LEAST 08Z. SHWRS/TSTMS WILL THEN
GRADUALLY SPREAD EAST ACROSS THE TERMINALS FRIDAY MORNING AND
AFTERNOON...WITH PERIODS OF MVFR TO IFR CIGS/VSBYS. IT WILL BECOME
BREEZY FRIDAY MORNING...WITH SUSTAINED SOUTHERLY WINDS 15-20 KT AND
GUSTY. WIND GUSTS TO 30 KT OR HIGHER WILL BE POSSIBLE IN THE
VICINITY OF TSTMS.
&&
.MARINE...STRONG ONSHORE FLOW WILL CONTINUE THIS MORNING AHEAD OF
THE APPROACHING MESO-LOW. WINDS MAY RELAX TO JUST BELOW SMALL
CRAFT CRITERIA LATE THIS AFTERNOON AND TONIGHT...BUT RESPITE WILL
BE SHORT-LIVED AND SEAS WILL REMAIN ABOVE 7 FEET THROUGH THE
PERIOD. BY EARLY SATURDAY...WINDS WILL INCREASE ONCE AGAIN AS THE
MAIN COLD FRONT APPROACHES THE WATERS. WINDS WILL SHIFT TO THE
WEST AND THEN NORTHWEST SATURDAY NIGHT INTO SUNDAY AS THE FRONT
PASSES. WINDS AND SEAS WILL SUBSIDE THROUGH EARLY NEXT WEEK AS
HIGH PRESSURE BUILDS OVERHEAD.
&&
.FIRE WEATHER...NO RED FLAG CONCERNS THROUGH THE WEEKEND.
&&
.HYDROLOGY...SEVERAL LOW PRESSURE SYSTEMS WILL GENERATE TOTALS OF 3
TO 6 INCHES OF RAINFALL DURING THE NEXT 48 HOURS OVER MUCH OF THE
FLORIDA PANHANDLE...SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. SOME
LOCALIZED AREAS MAY ACCUMULATE AS MUCH AS 6 TO 8 INCHES OF STORM
TOTAL RAINFALL. OVER SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG
BEND...1 TO 3 INCHES OF RAIN IS EXPECTED.
A SIGNIFICANT PORTION OF THIS RAINFALL WILL LIKELY END UP IN THE
CHATTAHOOCHEE RIVER BASIN. INCREASES TO FLOWS ARE LIKELY ON THE
CHATTAHOOCHEE RIVER WHICH WILL EVENTUALLY DRAIN INTO THE
APALACHICOLA RIVER THROUGH NEXT WEEK.
AT WOODRUFF DAM...DEPENDING ON THE AMOUNT AND LOCATION OF RAINFALL
OVER THE NEXT SEVERAL DAYS...THE BLOUNTSTOWN FORECAST COULD CHANGE
SIGNIFICANTLY. HEAVY RAINFALL ON THE CHIPOLA RIVER BASIN AND/OR
BELOW BLOUNTSTOWN ON THE APALACHICOLA RIVER COULD ALSO GENERATE
LOCAL RISES AROUND WEWAHITCHKA AND THE CHIPOLA CUT-OFF THAT ARE NOT
INDICATED BY THE BLOUNTSTOWN FORECAST. INTERESTS ON THE APALACHICOLA
RIVER SHOULD BE ALERT FOR CHANGING CONDITIONS AND UPDATED FORECASTS.
DEPENDING ON HOW THE RAIN PATTERN SETS UP...MORE BASINS MAY BE
SUBJECT TO RAPID RISES AND POSSIBLE FLOODING. THE BASINS AT MOST
RISK FOR RAPID RISES WILL BE: CHOCTAWHATCHEE...PEA...
CHATTAHOOCHEE...FLINT...AND APALACHICOLA RIVER BASINS. AS THE RAIN
PATTERN PROGRESSES EASTWARD ON SATURDAY...THE OCHLOCKONEE RIVER
BASIN WHICH IS ALREADY WET...MAY ALSO BE SUBJECT TO RENEWED FLOODING
NEXT WEEK.
D1 DROUGHT CONDITIONS PERSIST ACROSS THE SUWANNEE AND SANTA FE
BASINS. AT THIS TIME...IT APPEARS THAT THIS RAIN EVENT WILL NOT
SIGNIFICANTLY IMPACT THESE BASINS.
FORECASTERS AT NWS TALLAHASSEE WILL CONTINUE TO MONITOR RAINFALL
AMOUNTS AND ISSUE FLOOD PRODUCTS AS NEEDED. A FLOOD WATCH HAS BEEN
ISSUED FOR PORTIONS OF THE FLORIDA PANHANDLE...SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA THROUGH SATURDAY.
FOR ADDITIONAL INFORMATION SEE:
HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 77 63 78 56 71 / 60 20 70 70 10
PANAMA CITY 75 68 74 55 66 / 60 40 80 50 10
DOTHAN 74 64 75 48 66 / 90 50 80 40 10
ALBANY 72 62 77 52 68 / 90 40 80 60 10
VALDOSTA 76 62 81 57 71 / 60 20 60 70 10
CROSS CITY 79 63 82 61 73 / 20 20 40 50 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
COFFEE...DALE...GENEVA...HENRY...HOUSTON.
GA...FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
BAKER...CALHOUN...CLAY...DECATUR...DOUGHERTY...EARLY...
GRADY...LEE...MILLER...MITCHELL...QUITMAN...RANDOLPH...
SEMINOLE...TERRELL.
FL...FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
BAY...CALHOUN...COASTAL WALTON...GADSDEN...GULF...HOLMES...
INLAND WALTON...JACKSON...LIBERTY...WASHINGTON.
HIGH SURF ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: BAY...COASTAL WALTON...GULF.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING
ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
NM.
&&
CAMP/JAMSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 441 AM EDT FRI MAR 27 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-281000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 441 AM EDT FRI MAR 27 2009 /341 AM CDT FRI MAR 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THROUGH SATURDAY NIGHT... ...A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING FOR SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE EASTERN FLORIDA PANHANDLE... ...HIGH SURF ADVISORY ALONG THE FLORIDA BIG BEND AND PANHANDLE COAST... ...HIGH RISK OF RIP CURRENTS ALONG THE FLORIDA BIG BEND AND PANHANDLE COAST... ...SMALL CRAFT ADVISORY FOR HIGH WINDS AND SEAS... AN AREA OF LOW PRESSURE WILL MOVE FROM LOUISIANA NORTHEAST INTO CENTRAL GEORGIA TODAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...ALONG WITH VERY HEAVY RAINFALL. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE TODAY ACROSS THE FLORIDA PANHANDLE AND WESTERN BIG BEND...SOUTHEAST ALABAMA...AND SOUTHWEST GEORGIA. PORTIONS OF THIS SAME AREA MAY RECEIVE 2 TO 4 ADDITIONAL INCHES OF RAIN TODAY...LEADING TO THE POSSIBILITY OF FLOODING ALONG AREA RIVERS AND STREAMS. THE STRONG ONSHORE FLOW TODAY THROUGH THE WEEKEND WILL LEAD TO HAZARDOUS SURF CONDITIONS AT AREA BEACHES AND HAZARDOUS SEAS OVER THE MARINE WATERS. TIDES OF 1 TO 2 FEET ABOVE NORMAL WILL BE POSSIBLE THROUGH EARLY SUNDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION SATURDAY AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT...ALONG WITH ADDITIONAL HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED WHEN AND IF A SEVERE THUNDERSTORM OR TORNADO WATCH IS ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. CAMP
The national radar mosaic for the moment the first event began.
5 thunderstorm wind. Local standard time, as filed.
Several trees were blown down in Elba.
Several trees were toppled along County Road 4 near the cemetary, as well as on Spring Creek and High Note Roads. A home on Burnt Street sustained roof damage.
Several trees and a few power lines were blown down in Elba. Some roads were blocked by fallen debris.
Several trees and power lines were down in Cottonwood.
A citizen reported the tops of a dozen large pine trees were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162479, 162480, 162481, 162484, 162482.